Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 189, NWS Memphis, TN

September 20, 2002Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Sep 20, 2002, 4:03 PM CDT for Monroe County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2002, 4:03 PM CDT (21:03 UTC)
Expired
Sep 20, 2002, 4:30 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Monroe County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS54 KMEG 202103
SVRMEM
MSC095-202130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 430 PM CDT.

* AT 400 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  HATLEY...MOVING NORTHEAST AT 30 MPH.

.DAMAGING WINDS ARE LIKELY WITH THIS STORM. SEEK SHELTER IN A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3397 8849 3384 8833 3384 8823 3407 8819
          3410 8835

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:29 PM CDT, 34 minutes earlier.

Area forecast discussion, Sep 20, 3:29 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT FRI SEP 20 2002

THE LATEST 88D RADAR LOOP WAS SHOWING WIDESPREAD PRECIP ACROSS THE
ERN HALF OF THE FA THIS AFTN. RAINFALL AT MEM SINCE YSTRDY EVENING
HAS BEEN OVR 7 INCHES WITH LOCALLY HIGH AMOUNTS IN THE SURROUNDING
COUNTIES. SFC ANALYSIS PLACED THE CDFNT ACROSS FAR WRN SXNS OF WRN
TN WITH A MESO HI INVOF MEM. TEMPS ACTUALLY RECOVERED A FEW DEGREES
IN NE AR WITH READINGS TOPPING OFF IN THE UPR 60S WHILE FAR SE SXNS
OF THE FA REACHED 90 THIS AFTN. THE FNT IS EXPECTED TO PUSH THRU THE
CWFA TONITE WITH DRIER AIR FILTERING INTO THE AREA. THE AVN/NGM
APPEAR TO MORE AGGRESSIVE IN CLEARING THE CLDS OUT VS THE ETA SO WILL
USE A COMPROMISE. AS THE INITIAL FNT STALLS TO OUR SSE A SECONDARY
FNT WILL BRING A REINFORCING SHOT OF DRY AND COOLER AIR ON SUN
FOLLOWED BY ANOTHER FNT LATE MON INTO TUE. AT THE UPR LVLS THE MEAN
TROF WILL REMAIN ESTABLISHED OVR THE CNTRL/ERN CONUS AS A SERIES OF
SWS ROTATE THRU THE TROF DURING THE NEXT FEW DAYS. ISIDORE WILL
REMAIN OVR THE GULF AND DEPENDING ON THE TRACK FOR NEXT WEEK MAY
BRING SOME UPR LVL CLDS TO THE REGION. WILL

PRELIMINARY NUMBERS...

MEM BU 065/085 065/082 058 14200
MKL BU 063/084 060/082 054 14700
JBR BU 060/084 060/080 055 14100
TUP BB 069/086 066/085 058 14710

.MEG...NONE.

In the hours before

Special weather statement, Sep 20, 3:46 PM CDT, 17 minutes before
TNZ004-021-053>055-091-092-202146-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
346 PM CDT FRI SEP 20 2002

SEVERE THUNDERSTORM WATCH NUMBER 694 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN TENNESSEE...
CARROLL         CHESTER         DECATUR         HARDIN
HENDERSON       HENRY           MCNAIRY

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:00 AM CDTFlash Flood WarningMEGDeSoto90 min
Sep 20, 3:14 PM CDTSevere Thunderstorm WarningMEGTishomingo31 min
Sep 20, 3:36 PM CDTSevere Thunderstorm WarningMEGMonroe24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.